Alert archive / Missouri / Freezing Rain Advisories in 2007

Freezing Rain Advisory 2, NWS Kansas City, MO

November 30, 200717 counties in Missouri; 6 counties in Kansas

NWS Kansas City, MO issued this freezing rain advisory at Nov 30, 2007, 4:35 AM CST for 17 counties in Missouri; 6 counties in Kansas. It took effect at Nov 30, 2007, 12:08 PM CST. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Nov 30, 2007, 4:35 AM CST (10:35 UTC)
In effect from
Nov 30, 2007, 12:08 PM CST
Expired
Dec 1, 2007, 11:06 AM CST
In force
23 hr
Issued by
NWS Kansas City, MO
All 23 counties

Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Miami County, KS, Wyandotte County, KS, Buchanan County, MO, Caldwell County, MO, Carroll County, MO, Cass County, MO, Chariton County, MO, Clay County, MO, Clinton County, MO, Cooper County, MO, Howard County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Pettis County, MO, Platte County, MO, Randolph County, MO, Ray County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 47 km from the middle of the area, began a volume at 10:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2007-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2384 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
541 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this freezing rain advisory went out at Nov 29, 11:30 PM CST, 5 hours 5 minutes earlier.

Area forecast discussion, Nov 29, 11:30 PM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1130 PM CST THU NOV 29 2007

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/905 PM CST THU NOV 29 2007/
LOOKING AT LATEST WRF MODEL RUN...WILL GO AHEAD AND ADD ADAIR COUNTY
TO WINTER STORM WATCH.  APPEARS AT LEAST IN THE MORNING
HOURS...TEMPERATURE PROFILES WOULD SUPPORT A PERIOD OF ICING WILL BE
OCCURRING IN NORTHEAST MISSOURI.  SOME QUESTION ON HOW FAR SOUTH
THIS MAY EXTEND.  WILL NOT ADD MACON COUNTY AT THIS POINT AND LET
MIDNIGHT SHIFT FORECASTERS GET A LOOK AT ALL THE MODELS.

PC

&&

.PREV DISCUSSION...
/329 PM CST THU NOV 29 2007/
SHORT RANGE (TONIGHT-FRIDAY)...

SURFACE HIGH PRESSURE WILL CONTINUE TO MOVE EAST OF THE FORECAST
AREA TONIGHT AS THE NEXT COLD FRONT PUSHES TOWARD THE REGION. EXPECT
THE COLD FRONT TO MOVE INTO THE NORTHWEST CORNER OF MISSOURI BETWEEN
06-12Z TONIGHT AND PUSH INTO SOUTHERN MISSOURI BY THE AFTERNOON. THE
FRONT WILL SET THE STAGE FOR THIS WEEKENDS WEATHER. COLD AIR WILL
BEGIN TO SPREAD ACROSS THE FORECAST AREA DURING THE DAY ON
FRIDAY...HOLDING HIGHS ACROSS NORTHERN MISSOURI TO THE UPPER 30S.
READINGS WILL BE WARMER OVER CENTRAL MISSOURI WHERE THE FRONT WILL
BE LATER IN MOVING ACROSS.

NRR

SHORT RANGE (FRI NIGHT-SUN MORNING)...

MAIN CONCERNS WILL BE WITH RAPIDLY DEVELOPING WINTER WEATHER SYSTEM
THAT WILL TAKE ITS HOLD GRIP ACROSS THE AREA.  MODELS HAVE LATCHED
ONTO THE GENERAL IDEA THAT STRONG UPR-LVL WAVE CURRENTLY OFF THE PAC
NW WILL DIG SOUTHWARD AND PHASE TOGETHER WITH A SECOND UPR-LVL WAVE
OFF OF THE BAJA COAST...LIFTING THE SECOND WAVE NORTHWARD TOWARDS
THE AREA.  THIS BEING SAID...BIG QUESTION MARK HAS LITTLE TO DO WITH
THESE TWO SYSTEMS AND IS INSTEAD MORE ASSOCIATED WITH A WEAK WAVE
TRANSVERSING THROUGH THE NORTHERN STREAM ON FRIDAY.  THIS WEAK WAVE
WILL DRIVE ANOTHER CHUNK OF ARCTIC AIR SOUTHWARD AND INTO THE
MIDWEST.  MODELS HAVE STRUGGLED TO RESOLVE THE DIFFERENCES IN
LOCATION AND STRENGTH OF THIS COLD AIR INTRUSION AS IT MOVES
SOUTHWARD...WITH THE LATEST GUIDANCE FROM THE GFS SHIFTING THE SFC
HIGH ACROSS CENTRAL IOWA AND NORTHERN ILLINOIS.   MORE
SPECIFICALLY...THE HIGHER RESOLUTION WRF/NAN PULLS THE COLD DOME OF
AIR SLIGHTLY FURTHER SOUTHWEST THAN THAT OF THE WARMER GFS...WITH
OVERNIGHT LOWS DROPPING INTO THE MIDDLE TO UPPER 20S ON FRIDAY NIGHT.

THIS BEING SAID...SYSTEM WILL BEGIN TO EJECT NORTHEAST TOWARDS THE
AREA FRIDAY NIGHT...SPREADING VERY STRONG ISENTROPIC LIFT ON THE
290-300 K SFC.  WITH MOISTURE NOT BEING AN ISSUE INITIALLY DUE TO
PACIFIC TROPICAL CONNECTION...EXPECT WIDE BAND OF PRECIPITATION TO
DEVELOP ACROSS CENTRAL KANSAS ALONG SFC WARM FRONT AND LIFT
NORTHWARD AFTER 06Z SATURDAY.  GIVEN THE TIMING AND SLIGHTLY
SOUTHWARD DISPLACEMENT OF THE SFC WARM FRONT DURING THE LATEST MODEL
RUNS...INITIAL SOUNDINGS POINT TO RAPID TOP DOWN SATURATION ALONG
AND SOUTH OF THE INTERSTATE 70 CORRIDOR CAUSING A BRIEF PERIOD OF
FZ/RA/PL ACROSS CENTRAL MISSOURI BETWEEN 06Z AND 09Z.  RAPID WAA
WILL TRY TO LIFT SFC FRONT NORTHWARD BRINGING WARM NOSE LOW-LVL
TEMPS SOME 10 DEGREES WARMER INTO THE AREA...AND CONVERTING FROZEN
PRECIP TO A COLD RAIN BY 12Z.

FURTHER TO THE NORTH...PRECIP SHIELD WILL SLIDE NORTHWARD ON NOSE OF
50-60 KNOT LLJ...LIKELY REACHING AREAS NORTH OF HIGHWAY 36 BETWEEN
09-12Z.  COLD DOME OF LOW-LVL AIR LOOKS TO REMAIN IN PLACE
SLIGHTLY LONGER ACROSS THESE AREAS...LEADING TO A MORE PROLONGED
PERIOD OF FZ/RA/PL.  ATTM...LOW LEVEL TEMPERATURES APPEAR TO RAPIDLY
WARM BY 18Z ACROSS THE ENTIRE AREA WHICH WILL ALLOW ALL BUT THE
COUNTIES ALONG THE IOWA BORDER TO SHIFT TO LIGHT RAIN.

ATTM...DECIDED TO ISSUE A WINTER STORM WATCH FOR AREAS MAINLY TO THE
NORTH OF HIGHWAY 36 OR NORTHWEST OF A LINE FROM STJ TO IRK.
CURRENTLY THINKING SFC COLD AIR WILL LINGER LONG ENOUGH TO PRODUCE
ICE ACCUMULATIONS BETWEEN ONE TENTH AND ONE QUARTER INCH.  WHILE THE
DURATION OF THE EVENT WILL NOT BE ALL DAY...STRENGTH OF FORCING AND
HINT OF CONVECTIVE ELEMENTS OVER NW MO LEAD TO THE POSSIBILITY OF A
2-3 HOUR BURST OF MODERATE FZRA BEFORE SFC TEMPS MELT ALL AWAY BY
EARLY AFTN.  WHILE WIDESPREAD ICE ACCUMULATIONS MAY NOT REACH ONE
QUARTER INCH ACROSS THE ENTIRE WATCH AREA...RAPID ICING WILL LEAD TO
THE LIKELIHOOD OF VERY HAZARDOUS CONDITIONS FOR A BRIEF TIME DURING
THE FIRST HALF OF SATURDAY. WILL ALLOW LATER SHIFTS TO MONITOR IF
WATCH NEEDS TO BE EXPANDED SOUTHWARD TOWARDS THE INTERSTATE 70
CORRIDOR OR SHORTENED IN DURATION...AS MODELS WILL CONTINUE TO
OSCILLATE EVER SO SLIGHTLY.

PRECIP SHOULD GRADUALLY TAPER OFF AFTER 21Z...AS MID-LVL DRY AIR
WORKS IN FROM THE WEST.  WHILE CURRENT POPS/WX REPRESENT LIGHT
SHOWER ACTIVITY THROUGH THE AFTERNOON...COULD REALISTICALLY SEE A
PROLONGED PERIOD OF DRIZZLE OVER NORTHERN MISSOURI.

MAIN COLD FRONT BEGINS TO PUSH INTO THE AREA SATURDAY NIGHT AND
SUNDAY.  ATTM TO MANY CONCERNS WITH LOW-LVL THERMAL FIELDS TO TRY TO
PINPOINT PRECIPITATION TYPE.  LOW TEMPS WILL STRUGGLE TO DROP
SATURDAY NIGHT...WITH HIGH TEMPERATURES ON SUNDAY LIKELY OCCURRING
EARLY IN THE MORNING AND FALLING THROUGH THE DAY.

DUX

MEDIUM RANGE (SUNDAY-THURSDAY)...

PRECIPITATION SHOULD BE EXITING THE AREA BY SUNDAY MORNING AS DRIER
AIR BEGINS TO WRAP IN BEHIND THE EARLY WEEKEND STORM SYSTEM.
THEREFORE...HAVE KEPT SLIGHT CHC TO CHC POPS GOING THROUGH SUNDAY
MORNING WITH CHANCES TAPERING OFF BY THE AFTERNOON HOURS.

WEEKEND STORM SYSTEM DEEPENS ACROSS THE NEW ENGLAND STATES DURING
THE BEGINNING OF THE WEEK AS AMPLIFIED UPPER PATTERN ESTABLISHES
ACROSS THE CONUS. THIS WILL PLACE THE AREA IN A GENERAL NORTHWEST
FLOW PATTERN INTO MIDWEEK. THEREFORE...HAVE KEPT THE FORECAST DRY
THROUGH THIS TIME FRAME WITH FAIRLY PERSISTENT TEMPS NEAR OR
SLIGHTLY BELOW NORMAL. MAY SEE REINFORCING COLD AIR PUSH INTO THE
AREA THROUGH THE BEGINNING OF THE WEEK WITH THE NEXT FRONT TO ARRIVE
BY MIDWEEK. OTHERWISE...NO MAJOR CHANGES MADE TO THE GOING MEDIUM
RANGE GRIDS.

DEROCHE

&&

.AVIATION...

FOR THE 06Z TAFS...VFR CONDITIONS WILL PREVAIL THROUGH THE TAF
PERIOD.  COLD FRONT IS EXPECTED TO ARRIVE AT TAF SITES BETWEEN 10
AND 12Z. AS HIGH PRESSURE BUILDS IN...WINDS WILL FIRST GO TO THE
NORTH...THEN SWING TO THE EAST BY EVENING. WILL SEE THE HIGH LEVEL
CLOUDS START TO THICKEN IN THE AFTERNOON AS ABUNDANT MOISTURE MOVES
IN FROM THE SOUTHWEST...WITH CEILINGS STARTING TO LOWER IN THE
EVENING HOURS. NO PRECIPITATION IS EXPECTED THROUGH THIS TAF
PERIOD...BUT THINGS SHOULD START TO GO DOWNHILL AFTER THAT...WITH
ICING EXPECTED OVERNIGHT FRIDAY NIGHT INTO SATURDAY MORNING.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER STORM WATCH FROM MIDNIGHT SATURDAY TO 4 PM SATURDAY FOR
     MOZ001-MOZ002-MOZ003-MOZ004-MOZ005-MOZ006-MOZ007-MOZ008-
     MOZ011-MOZ012-MOZ013-MOZ014-MOZ015-MOZ016-MOZ017-MOZ020.

KS...WINTER STORM WATCH FROM MIDNIGHT SATURDAY TO 4 PM SATURDAY FOR
     KSZ025-KSZ102.
Hazardous weather outlook, Nov 29, 1:00 PM CST, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CST THU NOV 29 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301900-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
100 PM CST THU NOV 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE POTENTIAL CONTINUES TO EXIST FOR A MIX OF WINTRY PRECIPITATION
THIS WEEKEND AS AN UPPER LEVEL STORM SYSTEM INTERACTS WITH A COLD LOW
LEVEL AIRMASS. AS THE STORM SYSTEM APPROACHES...WARM MOIST AIR ALOFT
WILL SURGE NORTHWARD LATE FRIDAY NIGHT...OVERSPREADING THE AREA EARLY
SATURDAY MORNING. AT THIS TIME...IT APPEARS MUCH OF THE OUTLOOK AREA
WILL INITIALLY SEE SOME MIX OF FREEZING RAIN...SLEET...OR RAIN EARLY
SATURDAY MORNING...HOWEVER A SURGE OF WARM AIR IN THE LOW LEVELS IS
EXPECTED TO CHANGE MUCH OF THE FREEZING PRECIPITATION TO RAIN FROM
SOUTH TO NORTH BY SATURDAY AFTERNOON. AT THIS TIME...LOCATIONS ALONG
AND NORTH OF HIGHWAY 36 STAND THE BEST CHANCE OF EXPERIENCING MORE
SIGNIFICANT ACCUMULATIONS OF FREEZING PRECIPITATION...WITH THE
POTENTIAL FOR ICE ACCUMULATIONS APPROACHING ONE QUARTER INCH ACROSS
PORTIONS OF NORTHWEST MISSOURI. FURTHER TO THE SOUTH...LESSER FROZEN
PRECIPITATION AMOUNTS CAN BE EXPECTED DUE TO THE SURGE OF WARM
AIR...HOWEVER TRAVEL CONDITIONS EARLY SATURDAY MORNING MAY BECOME
HAZARDOUS.

HOWEVER...THE STRENGTH OF THE INITIAL COLD AIRMASS AND SURGE OF WARM
AIR STILL REMAIN UNCERTAIN...AND THE AMOUNT OF FROZEN PRECIPITATION
ANY ONE LOCATION MAY RECEIVE COULD CHANGE SIGNIFICANTLY IN FUTURE
FORECASTS. EMERGENCY MANAGERS AND OTHER INTERESTED PARTIES SHOULD
CONTINUE TO MONITOR NATIONAL WEATHER SERVICE FORECASTS FOR UPDATED
INFORMATION AND POTENTIAL WINTER WEATHER WATCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DUX

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 4:35 AM CSTIce Storm WarningEAXAdair, Andrew, Atchison, Buchanan, Caldwell, Clinton and 15 more33 hr

Nearby

Freezing Rain Advisories in Missouri, 2007Freezing Rain Advisories in Kansas, 2007Every freezing rain advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.